Thunderstorm Wind, Dona Ana
- When
- August 28, 6:40 PM MST
- Where
- Dona Ana County, Las Cruces
- Measured
- 57 kt (66 mph) estimated gust
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 32.317, -106.783
A fast moving thunderstorm produced winds estimated at 60 to 70 mph as it moved through Las Cruces and down to the TX state line. Numerous power poles and trees were knocked down in Las Cruces.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A fast moving thunderstorm produced winds estimated at 60 to 70 mph as it moved through Las Cruces and down to the TX state line. Numerous power poles and trees were knocked down in Las Cruces. Trees were also reported down in Chamberino. Brief heavy rain also caused street flooding in Las Cruces.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 28, 1:55 PM MST, 4 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 255 PM MDT SUN AUG 28 2005 .SYNOPSIS... HIGH PRESSURE ALOFT HAS SHIFTED TO THE WEST COAST. THIS PRODUCED NORTHWEST FLOW ALOFT AND REDUCED MOISTURE LEVELS OVER THE REGION... BUT PLENTY OF LOW LEVEL MOISTURE REMAINS OVER THE AREA. THE AIRMASS IS QUITE UNSTABLE TODAY EAST OF THE RIO GRANDE RIVER AND ALONG WITH A STRONG UPPER LEVEL DISTURBANCE...IS KICKING OFF STRONG THUNDERSTORMS IN OTERO COUNTY. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA UNTIL 8 PM THIS EVENING. THUNDERSTORMS WILL BE ON THE DOWNSWING OVER THE NEXT SEVERAL DAYS AS JUST ISOLATED THUNDERSTORMS...MAINLY OVER THE MOUNTAINS...WILL OCCUR MONDAY THROUGH FRIDAY. && .DISCUSSION... VERY ACTIVE WX SCENE IN THE EASTERN CWA TODAY AS RESIDUAL MOISTURE FROM MORNING MCS COMBINED WITH LOW LEVEL EASTERLIES...AND A STRONG UPPER DISTURBANCE OVER CENTRAL NEW MEXICO...HAVE FORMED STRONG TO SEVERE THUNDERSTORMS OVER THE SACRAMENTO MOUNTAINS AND TULAROSA BASIN. BELIEVE THIS ACTIVITY TONIGHT SHOULD BE LIMITED TO MAINLY OTERO AND HUDSPETH COUNTIES...ALTHOUGH WITH MODELS SHOWING LOW LEVEL EASTERLIES SURGING INTO THE RIO GRANDE VALLEY TONIGHT...AND THE UPPER TROUGH STILL OVER WEST TEXAS...THIS SEVERE ACTIVITY COULD EXPAND WESTWARD. AREA REMAINS IN THE NORTHERLY FLOW ON MONDAY BUT EXPECT SYNOPTIC SCALE WEAK SUBSIDENCE TO DEVELOP BEHIND UPPER TROUGH AND LIMIT THUNDERSTORMS TO MAINLY THE MOUNTAINS. THE RIDGE MOVES OVER THE AREA TUESDAY AND WEDNESDAY AND ANY CHANCE OF THUNDERSTORMS SHOULD BE LIMITED TO THE MOUNTAINS. THE HIGH SLIPS EAST OF THE AREA AFTER THURSDAY SO LOOK FOR THE CWA TO SLOWLY MOISTEN UP AGAIN BY THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 70 90 70 96 72 / 20 10 20 0 0 SIERRA BLANCA TX 65 86 67 93 65 / 30 10 20 0 0 LAS CRUCES 66 90 67 96 67 / 20 10 10 0 0 ALAMOGORDO 67 87 68 95 69 / 30 10 20 0 0 CLOUDCROFT 47 70 48 74 48 / 40 20 20 10 10 TRUTH OR CONSEQUENCES 65 86 67 96 67 / 20 10 10 0 0 SILVER CITY 60 87 59 89 61 / 10 20 20 10 10 DEMING 65 91 66 97 67 / 10 10 10 0 0 LORDSBURG 65 92 65 97 67 / 10 10 10 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... .NM, TX...NONE. && 17 HEFNER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 236 PM MDT SUN AUG 28 2005 NMZ024-025-282130- SOUTHERN SACRAMENTO MOUNTAINS-TULAROSA BASIN/SOUTHERN DESERT- ...STRONG THUNDERSTORM 6 MILES NORTH OF TULAROSA...MOVING SOUTH AT AROUND 25 MPH... AT 233 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 55 MPH AND SMALL HAIL UP TO ONE HALF INCH IN DIAMETER...AND BRIEF TORRENTIAL RAINS...ALONG A LINE EXTENDING FROM 6 MILES NORTH OF TULAROSA TO 11 MILES WEST OF TULAROSA. LOCATIONS IN THE PATH OF THIS STORM INCLUDE HOLLOMAN AIR FORCE BASE...TULAROSA...WHITE SANDS NATIONAL MONUMENT...AND ALAMOGORDO. PIEPER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 444 PM MDT SUN AUG 28 2005 NMZ032-TXZ055-282341- EL PASO TX-SOUTHERN DESERT NM- INCLUDING THE CITIES OF...ANTHONY...CANUTILLO...EL PASO...FABENS... FORT BLISS...LAS CRUCES...MONTANA VISTA...SAN ELIZARIO...SOCORRO... SUNLAND PARK AND UNIVERSITY PARK 444 PM MDT SUN AUG 28 2005 ...STRONG THUNDERSTORMS MOVING INTO THE EL PASO TEXAS VICINITY... AT 440 PM STRONG THUNDERSTORMS WERE MOVING TO THE SOUTH INTO THE EL PASO TEXAS VICINITY. THE STORMS MAY PRODUCE LOCALLY HEAVY RAINS...SMALL HAIL AND WIND GUSTS TO 50 MPH. SOME STREET FLOODING MAY OCCUR CAUSING HAZARDOUS TRAVEL CONDITIONS. PERSONS SHOULD REMEMBER NEVER TO DRIVE OR WALK ACROSS WATER COVERED ROADS BUT INSTEAD TURN AROUND AND FIND ALTERNATE ROUTES OF TRAVEL. ROGASH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
502 PM MDT SUN AUG 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM TORNADO 10 NE CORNUDAS 31.89N 105.34W
08/28/2005 HUDSPETH TX UNKNOWN
REPORT FROM MOTORIST ON HIGHWAY 62/180.
0449 PM HAIL N CORNUDAS 31.78N 105.47W
08/28/2005 1.75 INCH HUDSPETH TX TRAINED SPOTTER
TRAINED SPOTTER REPORTED GOLFBALL HAIL IN PROGRESS AND
BREAKING CAR WINDOWS.
&&
FAUSETTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
713 PM MDT SUN AUG 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 25 ENE EL PASO 31.99N 106.04W
08/28/2005 0.75 INCH EL PASO TX PARK/FOREST SRVC
RANGER AT HUECO TANKS STATE PARK REPORTED 3/4 INCH HAIL.
0640 PM HAIL 1 W FT HANCOCK 31.30N 105.87W
08/28/2005 1.00 INCH HUDSPETH TX TRAINED SPOTTER
QUARTER SIZE HAIL IN FT. HANCOCK
&&
FAUSETTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 728 PM MDT SUN AUG 28 2005 NMZ032-290210- SOUTHERN DESERT NM- INCLUDING THE CITIES OF...LAS CRUCES... SUNLAND PARK AND UNIVERSITY PARK 728 PM MDT SUN AUG 28 2005 ...STRONG THUNDERSTORMS MOVING INTO CENTRAL DONA ANA COUNTY NEW MEXICO... AT 730 PM STRONG THUNDERSTORMS WERE MOVING INTO CENTRAL DONA ANA COUNTY NEW MEXICO ALONG INTERSTATE 25 TOWARD INTERSTATE 10 INTO THE LAS CRUCES VICINITY. THESE STORMS WILL PRODUCE LOCALLY HEAVY RAINS WITH POSSIBLE STREET FLOODING ALONG WITH SMALL HAIL...DEADLY LIGHTNING AND WIND GUSTS TO 45 MPH. FLOODING ALONG DRAINAGES AND LOW LYING AREAS AND ROADS IS POSSIBLE NEAR THESE STORMS. PERSONS SHOULD AVOID DRAINAGES AND ARROYOS WHEN RAIN IS NEARBY. DRIVERS SHOULD NOT ATTEMPT TO CROSS ANY FLOODED ROADS. ROGASH
The El Paso radar (KEPZ), 50 km away, was scanning. The volume nearest the first event began at 01:40 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471872, 5471873, 5471874.